St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Methamphetamine overdose

    Intoxication - amphetamines; Intoxication - uppers; Amphetamine intoxication; Uppers overdose; Overdose - methamphetamine; Crank overdose; Meth overdose; Crystal meth overdose; Speed overdose; Ice overdose; MDMA overdose

    Methamphetamine is stimulant drug. A strong form of the drug is illegally sold on the streets. A much weaker form of the drug comes as a prescription for the treatment of narcolepsy and attention deficit hyperactivity disorder (ADHD). Medications which are legally used to treat cold symptoms, such as decongestants, can be chemically altered into methamphetamines.

    This article focuses on the illegal street drug. The street drug is usually a white crystal-like powder, called "crystal meth." This powder can be snorted up the nose, smoked, swallowed, or dissolved and injected into a vein.

    A methamphetamine overdose may be acute (sudden) or chronic (long-term).

    • An acute methamphetamine overdose occurs when someone accidentally or intentionally takes this drug and has side effects, which can be life-threatening.
    • A chronic methamphetamine overdose refers to the health effects seen in someone who uses the drug on a regular basis.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    Poisonous Ingredient

    Methamphetamine

    Where Found

    Methamphetamine is a common but illegal drug sold on the streets. It may be called meth, crank, speed, crystal meth, and ice.

    A much weaker form of methamphetamine is sold as a prescription under the brand name Desoxyn. It is used to treat narcolepsy. However, it is not often used. Adderall, a brand name drug containing amphetamine, is used to treat ADHD.

    Symptoms

    Methamphetamine most often causes a general feeling of wellness (euphoria) that is usually called "a rush." Other symptoms increased heart rate, increased blood pressure, and large wide pupils.

    If you take a large amount of the drug, you will likely have some more dangerous side effects, including:

    • Agitation
    • Chest pain
    • Heart attack
    • Heart stops (in extreme cases)
    • Coma (in extreme cases)
    • Difficulty breathing
    • Kidney damage and possibly kidney failure
    • Paranoia
    • Seizures
    • Severe stomach pain
    • Stroke

    Long-term use of methamphetamine can lead to significant psychological problems, including:

    • Severe inability to sleep (insomnia)
    • Major mood swings
    • Delusional behavior
    • Extreme paranoia

    Other symptoms may include:

    • Repeated infections
    • Missing and rotted teeth (called "meth mouth")
    • Heart attack
    • Severe weight loss
    • Skin sores (boils)
    • Stroke

    Home Care

    If you believe someone has taken methamphetamine and they are having bad symptoms, immediately get them medical help. Take extreme caution around them, especially if they appear to be extremely excited or paranoid.

    If they are having a seizure, gently hold the back of the person's head to prevent injury. If possible, turn the head to the side in case they vomit. DO NOT try to stop their arms and legs from shaking.

    Before Calling Emergency

    If possible, determine the following information:

    • Patient's approximate age and weight
    • How much of the drug was taken?
    • How was the drug taken? (For example, was it smoked or snorted?)
    • How long has it been since the person took the drug?

    If the patient is actively seizing, becoming violent, or having difficulty breathing, do not delay. Call your local emergency number (such as 911).

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

    • Fluids through a vein
    • Medications to calmhim or herdown, and get heart rate and blood pressure back to normal
    • Blood and urine tests
    • Electrocardiogram (EKG) to check for heart damage
    • Activated charcoal and laxative if the drug was taken by mouth
    • CT scan of the head if associated head injury is suspected

    Outlook (Prognosis)

    How well a patient does depends on the amount of drug taken and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

    Psychosis and paranoia may last up to 1 year despite aggressive medical treatment. Memory loss and difficulty sleeping may be permanent. Skin changes and tooth loss are permanent unless the person has cosmetic surgery to correct the problems.

    References

    Goldfrank LR, Flomenbaum NE, Lewin NA, et al, eds. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.

    Lynch MJ, Pizon AF. Sympathomimetics. In: Wolfson AB, Hendey GW, Ling LJ, et al, eds. Harwood-Nuss' Clinical Practice of Emergency Medicine. 5th ed. Philadelphia, Pa: Lippincott Williams & Wilkins; 2009:chap 333.

    BACK TO TOP

          A Closer Look

            Tests for Methamphetamine overdose

              Review Date: 4/5/2013

              Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

              A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


              Back  |  Top
              About Us
              Contact Us
              History
              Mission
              Locations & Directions
              Quality Reports
              Annual Reports
              Honors & Awards
              Community Health Needs
              Assessment

              Newsroom
              Services
              Brain & Spine
              Cancer
              Heart
              Maternity
              Orthopedics
              Pulmonary
              Sleep Medicine
              Urgent Care
              Women's Services
              All Services
              Patients & Visitors
              Locations & Directions
              Find a Physician
              Tour St. Luke's
              Patient & Visitor Information
              Contact Us
              Payment Options
              Financial Assistance
              Send a Card
              Mammogram Appointments
              Health Tools
              My Personal Health
              mystlukes
              Spirit of Women
              Health Information & Tools
              Clinical Trials
              Health Risk Assessments
              Employer Programs -
              Passport to Wellness

              Classes & Events
              Classes & Events
              Spirit of Women
              Donate & Volunteer
              Giving Opportunities
              Volunteer
              Physicians & Employees
              For Physicians
              Remote Access
              Medical Residency Information
              Pharmacy Residency Information
              Physician CPOE Training
              Careers
              Careers
              St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
              Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile